What Strength (Dosage) are you looking for?
HOW TO USE THIS INFORMATION: This is a summary and does NOT have all possible information about this product. This information does not assure that this product is safe, effective, or appropriate for you. This information is not individual medical advice and does not substitute for the advice of your health care professional. Always ask your health care professional for complete information about this product and your specific health needs.
Ticagrelor may cause serious (sometimes fatal) bleeding. Before taking this medication, tell your doctor your medical history, especially about any bleeding problems. Also, before having any surgery, tell your doctor or dentist about all the products you use, especially ticagrelor. Your doctor or dentist will give you specific directions for when to stop taking this medication before your surgery. See also Precautions section. This medication is usually taken with low-dose aspirin, usually 75-100 milligrams once a day. Unless otherwise directed by your doctor, do not take more than 100 milligrams of aspirin daily. Doing so may make ticagrelor work less well. Ask your doctor or pharmacist for details.
Ticagrelor is used along with low-dose aspirin to help prevent heart attack and stroke in people with heart problems (such as unstable angina, previous heart attack). It may also be used to prevent heart attack or stroke after certain heart surgeries (such as stent placement, coronary artery bypass graft-CABG, or angioplasty). Ticagrelor works by blocking platelets from sticking together and prevents them from forming harmful clots. It is an antiplatelet drug. It keeps blood flowing smoothly in your body.
Read the Medication Guide provided by your pharmacist before you start taking ticagrelor and each time you get a refill. If you have any questions, ask your doctor or pharmacist. Take this medication by mouth with or without food as directed by your doctor, usually twice daily. Take a low-dose aspirin (usually 75-100 milligrams) once a day as directed by your doctor. Follow your doctor’s directions carefully. See also Warning section. If you have trouble swallowing ticagrelor, you may crush the tablet. Mix the crushed tablet with water in a glass, then drink the mixture right away.
Refill the glass with water, stir, and drink to make sure you take all of your dose. Take this medication regularly to get the most benefit from it. To help you remember, take it at the same times each day. Do not increase your dose or take this drug more often or for longer than prescribed. Your condition will not improve any faster, and your risk of side effects will increase. It is important to continue taking this medication even if you feel well. Do not stop taking this medication without consulting your doctor. If you stop taking this medication early, you may have a higher risk of getting a heart attack or stroke.
Shortness of breath, headache, dizziness, nausea, and nosebleed may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly. Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects. Although unlikely, serious bleeding may occur. Tell your doctor right away if you have any serious side effects, including: easy bruising/bleeding, bleeding that is severe or that you cannot control (such as a severe nosebleed that you cannot stop), bloody/black stools, vomit with blood or that looks like coffee grounds, bloody/red/pink/dark urine.
Get medical help right away if you have any very serious side effects, including: fast/slow/irregular heartbeat, fainting. A very serious allergic reaction to this drug is rare. However, get medical help right away if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing. This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist. In the US – Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088 or at www.fda.gov/medwatch. In Canada – Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.
Before taking ticagrelor, tell your doctor or pharmacist if you are allergic to it; or if you have any other allergies. This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details. Before using this medication, tell your doctor or pharmacist your medical history, especially of: bleeding problems (such as bleeding in the brain, hemophilia, ulcers, frequent nosebleeds), gout, liver disease, recent surgery, serious injury/trauma, fast/slow/irregular heartbeat. This drug may make you dizzy. Alcohol or marijuana (cannabis) can make you more dizzy.
Do not drive, use machinery, or do anything that needs alertness until you can do it safely. Limit alcoholic beverages. Talk to your doctor if you are using marijuana (cannabis). This medicine can cause stomach bleeding. Daily use of alcohol while using this medicine may increase your risk for stomach bleeding. To lower the chance of getting cut, bruised, or injured, use caution with sharp objects like razors and nail cutters, and avoid activities such as contact sports. Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).
Your doctor or dentist may tell you to temporarily stop ticagrelor at least 5 days before surgery or a dental procedure. Carefully follow your doctor’s or dentist’s specific directions for when to stop or restart this medication. During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor. It is unknown if this drug passes into breast milk. Consult your doctor before breast-feeding.
Drug interactions may change how your medications work or increase your risk for serious side effects. This document does not contain all possible drug interactions. Keep a list of all the products you use (including prescription/nonprescription drugs and herbal products) and share it with your doctor and pharmacist. Do not start, stop, or change the dosage of any medicines without your doctor’s approval. Some products that may interact with this drug include: mifepristone, other drugs that can cause bleeding/bruising (including other antiplatelet drugs such as clopidogrel, NSAIDs such as ibuprofen/naproxen, “blood thinners” such as dabigatran/warfarin). Other medications can affect the removal of ticagrelor from your body, which may affect how ticagrelor works.
Examples include dexamethasone, nefazodone, azole antifungals (such as itraconazole, ketoconazole), HIV protease inhibitors (such as atazanavir, ritonavir), hepatitis C virus protease inhibitors (such as boceprevir, telaprevir), macrolide antibiotics (such as clarithromycin), rifamycins (such as rifampin), drugs used to treat seizures (such as carbamazepine, phenytoin), telithromycin, among others. Check all prescription and nonprescription medicine labels carefully since many medications contain pain relievers/fever reducers (aspirin, NSAIDs such as ibuprofen or naproxen). These drugs are similar to ticagrelor and may increase your risk of side effects if taken together. However, if your doctor has directed you to take low-dose aspirin to prevent heart attack or stroke (usually at dosages of 75-100 milligrams a day), you should continue taking the aspirin unless your doctor instructs you otherwise. Ask your doctor or pharmacist for more details.
If someone has overdosed and has serious symptoms such as passing out or trouble breathing, call 911. Otherwise, call a poison control center right away. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: severe bleeding, nausea, vomiting, diarrhea, irregular heartbeat.
Do not share this medication with others. Laboratory and/or medical tests (such as complete blood count) should be performed periodically to monitor your progress or check for side effects. Consult your doctor for more details.
If you miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose. Take your next dose at the regular time. Do not double the dose to catch up.
Different brands of this medication have different storage needs. Check the product package for instructions on how to store your brand, or ask your pharmacist. Keep all medications away from children and pets. Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company.
Your condition can cause complications in a medical emergency. For information about enrolling in MedicAlert, call 1-888-633-4298 (US) or 1-800-668-1507 (Canada).
TICAGRELOR – ORAL